The following case report of altered skin pigmentation in response to pegylated interferon-beta-1a (Plegridy) is interesting. The is a potential mechanism in that interferon increases the expression of a receptor, called alpha-melanocyte-stimulating hormone (MSH), on the surface of cells. As PEG-IFN-beta has such a long plasma half-life it may even increase incidence for such cutaneous side effects particularly in dark-skinned patients. However, this mechanism does not explain why this person has depigmentation in the legs.
Coghe et al. Localized pigmentation disorder after subcutaneous pegylated interferon beta-1a injection. Mult Scler. 2017 Jul 1:1352458517708465.
We report the case of a 42-year-old female patient who developed peculiar skin lesions due to subcutaneous polyethylene glycol (PEG) interferon beta-1a. The dermatological examination showed hypochromic macules that had coalesced into a 10-cm-diameter patch. On the abdomen injection sites, there was a greyish diffuse hyperpigmentation arranged irregularly in annular macules. Fungal infection, vitiligo and pityriasis alba were excluded. After 6 months, the lesions had worsened. This is the first case of localized pigmentation disorder reported with interferon beta, and while the clinical findings are not ascribable to vitiligo or interferon-related facial/mucosal hyperpigmentation, they may partially share the underlying mechanisms.
|Figure from the MSJ.|
Gurguta et al. Tongue and skin hyperpigmentation during PEG-interferon-alpha/ribavirin therapy in dark-skinned non-Caucasian patients with chronic hepatitis C. Am J Gastroenterol. 2006 Jan;101(1):197-8.
Tsilika et al. Secondary hyperpigmentation during interferon alfa treatment for chronic hepatitis C virus infection. JAMA Dermatol. 2013 Jun;149(6):675-7. doi: 10.1001/jamadermatol.2013.1989.